SOFA score calculator (Sequential Organ Failure Assessment)
Score the Sequential Organ Failure Assessment (SOFA) in an adult: six organ systems, 0 to 4 points each, for a total from 0 to 24. Add a known baseline to see whether the rise reaches the 2 points that Sepsis-3 uses to define organ dysfunction caused by infection.
Guides
- SOFA score in Sepsis-3: how a 2-point rise defines sepsisHow Sepsis-3 uses the SOFA score: a rise of 2 points from a baseline assumed to be 0, what that rise means for mortality, and three worked patients.
How this SOFA score calculator works
This SOFA score calculator gives 0 to 4 points to each of six organ systems and adds them, so the Sequential Organ Failure Assessment runs from 0, normal function, to 24, severe failure of all six. Vincent and colleagues published the score in Intensive Care Medicine in 1996 for the European Society of Intensive Care Medicine's working group on sepsis-related problems, under its first name, the Sepsis-related Organ Failure Assessment. As its title says, it was designed to describe organ dysfunction and failure, and a 1998 study in 40 ICUs found that regular, repeated scoring tracks how a patient's condition develops. The six systems are respiration (PaO2/FiO2 ratio), coagulation (platelets), liver (bilirubin), cardiovascular (mean arterial pressure and vasopressor support), central nervous system (Glasgow Coma Scale) and renal (creatinine or urine output). The cut-offs below follow Table 1 of the Sepsis-3 consensus (Singer and colleagues, JAMA 2016), which adapts Vincent's table. Enter one value per organ, taken over the same time window, for the total.
SOFA = Respiration + Coagulation + Liver + Cardiovascular + Central nervous system + Renal, 0–4 points each (0–24)
Sepsis-3 organ dysfunction = an acute rise in total SOFA of 2 points or more from baseline, caused by infection. The baseline is taken as 0 unless the patient is known to have organ dysfunction from before the infection.
SOFA points by organ system (Sepsis-3 Table 1, adapted from Vincent 1996). PaO2/FiO2 is in mmHg (kPa), platelets in ×10³/µL, and bilirubin and creatinine in mg/dL (µmol/L).
| System | 0 | 1 | 2 | 3 | 4 |
|---|---|---|---|---|---|
| Respiration PaO2/FiO2 | 400 (53.3) or more | Below 400 (53.3) | Below 300 (40) | Below 200 (26.7) with respiratory support | Below 100 (13.3) with respiratory support |
| Coagulation Platelets | 150 or more | Below 150 | Below 100 | Below 50 | Below 20 |
| Liver Bilirubin | Below 1.2 (20) | 1.2–1.9 (20–32) | 2.0–5.9 (33–101) | 6.0–11.9 (102–204) | Above 12.0 (204) |
| Cardiovascular | MAP 70 mmHg or more | MAP below 70 mmHg | Vasopressor or inotrope support, lowest band | Vasopressor support, middle band | Vasopressor support, highest band |
| Nervous system GCS | 15 | 13–14 | 10–12 | 6–9 | Below 6 |
| Renal Creatinine | Below 1.2 (110) | 1.2–1.9 (110–170) | 2.0–3.4 (171–299) | 3.5–4.9 (300–440), or urine output below 500 mL/day | Above 5.0 (440), or urine output below 200 mL/day |
The cardiovascular row scores 2, 3 or 4 by which catecholamine is running (dopamine, dobutamine, epinephrine or norepinephrine) and in which rate band, given for at least 1 hour. This page does not restate those rates: choose the cardiovascular points directly, reading the bands from Table 1 of Singer 2016 or from Vincent 1996. A PaO2/FiO2 ratio below 200 scores 3 or 4 only with respiratory support; without it, this calculator scores 2. For the renal row, the higher of the creatinine and urine output points counts. A value that falls in a gap of the published table, such as a creatinine of exactly 5.0 mg/dL, is scored in the higher band.
SOFA score results and what they mean
A SOFA score result is read two ways: as a total that tracks how many organs are failing and how badly, and, under Sepsis-3, as a change from the patient's baseline. The Sepsis-3 task force (Singer and colleagues, JAMA 2016) defines sepsis as life-threatening organ dysfunction caused by a dysregulated host response to infection, and identifies that organ dysfunction as an acute rise in total SOFA of 2 points or more consequent to the infection. The baseline can be assumed to be 0 in patients not known to have preexisting organ dysfunction. Sepsis-3 states that a SOFA score of 2 or more reflects an overall mortality risk of about 10% in a general hospital population with suspected infection, and that depending on baseline risk it identified a 2- to 25-fold higher risk of dying than a score below 2. For ICU patients, Ferreira and colleagues linked higher and rising scores with higher mortality, as the second table shows.
| Change from baseline | Result | What Sepsis-3 says it means |
|---|---|---|
| 0 or 1 point | Below the Sepsis-3 criterion | Does not meet the organ dysfunction criterion. Sepsis-3 says failure to meet 2 or more SOFA criteria should not delay investigation or treatment of infection. |
| 2 points or more, caused by infection | Sepsis | Organ dysfunction from infection, with in-hospital mortality above 10%. Septic shock is the subset that needs vasopressors to keep MAP at 65 mmHg or more and has a lactate above 2 mmol/L despite adequate fluid resuscitation; hospital mortality then exceeds 40%. |
SOFA totals and trends in the ICU, from Ferreira 2001 (352 adults in a 31-bed ICU in Belgium, scored on admission and every 48 hours):
| SOFA finding | Mortality reported |
|---|---|
| Initial or highest score above 11, or mean score above 5 | Above 80% |
| Initial score above 11 | Above 90% |
| Score rising in the first 48 hours, whatever the initial score | At least 50% |
| Score falling in the first 48 hours (initial score 11 or less) | Below 6% |
| Initial score 2–7, unchanged or rising in the first 48 hours | 37% |
| Initial score 8–11, unchanged or rising in the first 48 hours | 60% |
When the SOFA score is less reliable
The SOFA score is less reliable when its inputs reflect treatment or missing data rather than the disease itself. Sepsis-3 notes that SOFA is not intended as a tool for patient management but as a way to characterize a septic patient, that its laboratory parts (creatinine, bilirubin, platelets and PaO2) may not capture dysfunction in one organ system promptly, and that the cardiovascular score can be changed by iatrogenic interventions. Treatment also moves the score: the respiratory and cardiovascular rows depend on respiratory and vasopressor support, and sedation lowers the Glasgow Coma Scale. The 2-point rule depends on a baseline that is often unknown; taking it as 0 counts chronic kidney or liver disease as new dysfunction. Outside the ICU, Seymour 2016 found qSOFA predicted in-hospital death slightly better than SOFA (AUROC 0.81 vs 0.79). In 2025 an international group published SOFA-2 in JAMA, with new variables and revised thresholds; this calculator uses the original 1996 score that Sepsis-3 cites.
Questions
What is a normal SOFA score?
0, meaning none of the six organ systems meets a dysfunction cut-off. Sepsis-3 assumes a baseline of 0 unless the patient is known to have organ dysfunction from before the infection, such as chronic kidney disease.
How many SOFA points mean sepsis?
An acute rise of 2 points or more from baseline, caused by infection. With a baseline of 0, a total of 2 or more meets the criterion. The rise, not the total, is what counts when the baseline is known to be above 0.
Why does the cardiovascular row show no doses?
AskMed pages give scores, not drug amounts. Pick 0 or 1 from the mean arterial pressure, or 2, 3 or 4 from the vasopressor band in Table 1 of Sepsis-3 or Vincent 1996, both linked in Sources.
What is the difference between SOFA and qSOFA?
SOFA needs blood tests and scores six organs from 0 to 24. qSOFA uses three bedside signs and scores 0 to 3, as a prompt to look for sepsis outside the ICU. See the qSOFA calculator and the guide to SOFA in Sepsis-3.
Is my data sent anywhere?
No. The calculation runs in your browser, and the values you enter are not sent or stored.
Sources
- Vincent JL, Moreno R, Takala J, et al. The SOFA (Sepsis-related Organ Failure Assessment) score to describe organ dysfunction/failure. On behalf of the Working Group on Sepsis-Related Problems of the European Society of Intensive Care Medicine. Intensive Care Med. 1996;22(7):707–710. doi:10.1007/BF01709751
- Singer M, Deutschman CS, Seymour CW, et al. The Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3). JAMA. 2016;315(8):801–810. doi:10.1001/jama.2016.0287
- Seymour CW, Liu VX, Iwashyna TJ, et al. Assessment of clinical criteria for sepsis: for the Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3). JAMA. 2016;315(8):762–774. doi:10.1001/jama.2016.0288
- Ferreira FL, Bota DP, Bross A, Mélot C, Vincent JL. Serial evaluation of the SOFA score to predict outcome in critically ill patients. JAMA. 2001;286(14):1754–1758. doi:10.1001/jama.286.14.1754
- Vincent JL, de Mendonça A, Cantraine F, et al. Use of the SOFA score to assess the incidence of organ dysfunction/failure in intensive care units: results of a multicenter, prospective study. Crit Care Med. 1998;26(11):1793–1800. doi:10.1097/00003246-199811000-00016
- Ranzani OT, Singer M, Salluh JIF, et al. Development and validation of the Sequential Organ Failure Assessment (SOFA)-2 score. JAMA. 2025;334(23):2090–2103. doi:10.1001/jama.2025.20516
